Funding sources: No funding sources.
Anorectal necrosis after paracetamol abuse
Article first published online: 13 JAN 2014
© 2013 British Association of Dermatologists
British Journal of Dermatology
Volume 170, Issue 1, pages 217–218, January 2014
How to Cite
Streit, E., Gholam, P., Hadaschik, E. and Hartschuh, W. (2014), Anorectal necrosis after paracetamol abuse. British Journal of Dermatology, 170: 217–218. doi: 10.1111/bjd.12595
Conflict of interest: none declared.
- Issue published online: 13 JAN 2014
- Article first published online: 13 JAN 2014
- Accepted manuscript online: 19 AUG 2013 10:27AM EST
Dear Editor, A 34-year-old woman presented to our Department of Dermatology with painful nonhealing anorectal skin lesions. She had been suffering from these lesions for the last 5 years. Different therapies including local antibiotics and topical steroids had not been effective.
Over the last 12 months she had been treated in a surgical outpatient clinic. At initial examination the patient had shown a circular anal and perianal firm butterfly-shaped necrosis with erythematous borders (Fig. 1a). Proctological examination revealed a gaping anus and a filiform stenosis located at 4 cm ab ano. No lymphadenopathy was detected, manometry was negative. The diagnosis of a carcinoma of the perianal region was suspected. However, the following biopsy showed only a pattern of chronic inflammation without any evidence of a vascular or neoplastic origin. A surgical necrectomy was performed followed by construction of a protective stoma. Due to the unusual clinical presentation and the chronicity of the lesion the patient was referred to our department.
At initial presentation to our department physical examination revealed nonirritated anorectal skin lesions after surgical necrectomy. The remaining integument was completely inconspicuous. Proctoscopy showed a constricted anus and reduced sphincter tone. Blood analyses did not show any abnormalities. The family history was negative. The patient reported that she had been suffering from chronic back pain for the last 5 years. According to the patient, her gynaecologist had prescribed ‘cortisone suppositories’ for the therapy of her back pain, which she had been using regularly over the last 5 years. Otherwise she was not taking any other medication. As defecation was very painful, the patient had changed her diet and consequently had lost 30 pounds of body weight over the past 12 months.
The first view of the recorded pictures of the perianal symmetric lesions reminded us of the gangrenous symptoms of ergotism. Ergotamine is an ergopeptine and one of the family of alkaloids. It is used in neurology for the treatment of acute migraine attacks. It possesses structural similarity to several neurotransmitters and has biological activity as a vasoconstrictor. Ergotamine-induced anorectal necrosis due to abuse of suppositories is known and has been recorded in the past.[1, 2] A more thorough medical history was taken and revealed that the ‘cortisone suppositories’ consisted of 1000 mg of paracetamol (acetaminophen). The suppositories were used up to five times a day. This additional information, the initial clinical presentation and the patient's past medical history led to the diagnosis of anorectal necrosis after paracetamol abuse. Paracetamol (acetaminophen) is not in the same drug class as ergotamine; however, both substances have vasoconstrictive properties.
We instructed the patient to discontinue paracetamol therapy. By 8 weeks later her perianal ulcers had completely healed (Fig. 1b). To avoid development of an anal stenosis a dilator was used several times a day. The chronic back pain was no longer noticeable. A successful relocation of the sigmoid colon was performed without any complication 13 weeks after the protective stoma had been made. During follow-up visits the patient presented shrinking nonirritated wounds. Defecation was normal, manometry was positive and continence normal. Moreover she reported that she had gained weight and had reached her original body weight again.
Anorectal necrosis after paracetamol abuse is rare, only a few cases have been described before.[3-5] The pathological mechanism leading to anorectal necrosis after paracetamol abuse is still unknown. Paracetamol is widely used as an antipyretic and analgesic drug, however it also has vasoconstrictive properties. Therefore it is applied in neonatology for closure of the ductus arteriosus. It is highly probable that the vasoconstrictive properties are responsible for the perianal necrosis in our patient.
In the present case, the correct diagnosis at an earlier time point could have avoided the invasive surgical treatment and shortened the duration of the patient's disease. This case underlines the importance of a detailed medical history and the clinical experience of the treating physician in reaching the correct diagnosis.
We thank Professor C. Seiler for the clinical picture of the initial presentation.